Detailed View: Safety Labeling Changes Approved By FDA Center for Drug Evaluation and Research (CDER)
Drugs affected by phenytoin
- Phenytoin when given with fosamprenavir alone may decrease the concentration of amprenavir, the active metabolite. Phenytoin when given with the combination of fosamprenavir and ritonavir may increase the concentration of amprenavir.
- Resistance to the neuromuscular blocking action of the nondepolarizing neuromuscular blocking agents pancuronium, vecuronium, rocuronium, and cisatracurium has occurred in patients chronically administered phenytoin. Whether or not phenytoin has the same effect on other nondepolarizing agents is unknown. Patients should be monitored closely for more rapid recovery from neuromuscular blockade than expected, and infusion rate requirements may be higher
- WARNING: CARDIOVASCULAR RISK ASSOCIATED WITH RAPID INFUSION. The rate of intravenous Dilantin administration should not exceed 50 mg per minute in adults and 1-3 mg/kg/min (or 50 mg per minute, whichever is slower) in pediatric patients because of the risk of severe hypotension and cardiac arrhythmias. Careful cardiac monitoring is needed during and after administering intravenous Dilantin. Although the risk of cardiovascular toxicity increases with infusion rates above the recommended infusion rate, these events have also been reported at or below the recommended infusion rate. Reduction in rate of administration or discontinuation of dosing may be needed (see WARNINGS and DOSAGE AND ADMINISTRATION).
Serious Dermatologic Reactions
- If a rash occurs, the patient should be evaluated for signs and symptoms of Drug Reaction with Eosinophilia and Systemic Symptoms (see DRESS/Multiorgan hypersensitivity below).
- Studies in patients of Chinese ancestry have found a strong association between the risk of developing SJS/TEN and the presence of HLA-B*1502, an inherited allelic variant of the HLA B gene, in patients using carbamazepine. Limited evidence suggests that HLA-B*1502 may be a risk factor for the development of SJS/TEN in patients of Asian ancestry….
Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)/Multiorgan Hypersensitivity
- Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), also known as Multiorgan hypersensitivity, has been reported in patients taking antiepileptic drugs, including Dilantin. Some of these events have been fatal or life-threatening. DRESS typically, although not exclusively, ...
Local Toxicity (including Purple Glove Syndrome)
- Soft tissue irritation and inflammation has occurred at the site of injection with and without extravasation of intravenous phenytoin.
- Edema, discoloration and pain distal to the site of injection (described as “purple glove syndrome”) have also been reported following peripheral intravenous phenytoin injection. Soft tissue irritation may vary from slight tenderness to extensive necrosis, and sloughing. The syndrome may not develop for several days after injection. ...
- Coadministration of Dilantin is contraindicated with delavirdine due to potential for loss of virologic response and possible resistance to delavirdine or to the class of nonnucleoside reverse transcriptase inhibitors
Drugs that affect phenytoin concentrations
- Body as a Whole: Allergic reactions in the form of rash and rarely more serious forms (see Skin and Appendages paragraph below) and DRESS (see Warnings section) have been observed. Anaphylaxis has also been reported.
- There have also been reports of coarsening of facial features, systemic lupus erythematosus, periarteritis nodosa, and mmunoglobulin abnormalities.
- Special Senses: Altered taste sensation including metallic taste.
- Urogenital: Peyronie’s disease
MEDICATION GUIDE (REMS)
- ....new safety information indicating an increased risk of suicidal thoughts and behavior with antiepileptic drugs (AEDs)...